Hail, Kenton
- When
- August 9, 3:03 PM EST to 3:07 PM EST
- Where
- Kenton County, 1.07 mi W of Independence
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -84.550
Disorganized convection developed ahead of a shortwave trough during the afternoon and evening hours. Some of these storms became severe with damaging winds and isolated large hail the primary threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Disorganized convection developed ahead of a shortwave trough during the afternoon and evening hours. Some of these storms became severe with damaging winds and isolated large hail the primary threats. Heavy rainfall also produced isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 1:05 PM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 205 PM EDT THU AUG 9 2012 .SYNOPSIS... A FRONTAL BOUNDARY WILL BE STALLED OVER THE OHIO VALLEY FROM SOUTHWEST TO NORTHEAST TODAY AND TONIGHT. SURFACE LOW PRESSURE WILL RIDE ALONG THIS BOUNDARY TONIGHT AND STRENGTHEN AS AN ENERGETIC UPPER LEVEL LOW CLOSES IN FROM THE NORTHWEST. SIGNIFICANTLY COOLER AIR WILL BE PULLED IN ON THE NORTHWEST FLOW AS THE SYSTEM SPINS OVER THE GREAT LAKES REGION FRIDAY AND EXIT ON SATURDAY. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... SHOWERS AND THUNDERSTORMS ACROSS THE AREA HAVE BEEN ON A DOWNWARD TREND THROUGH THE MID MORNING HOURS AS SHORT WAVE ENERGY LIFTS OFF TO THE NORTHEAST. BASED ON CURRENT TRENDS...WE MAY END UP WITH A FEW HOUR PERIOD OF LITTLE OF NO PCPN ACROSS OUR AREA. WE ARE SEEING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THOUGH...ESPECIALLY ACROSS SOUTHERN PORTIONS OF OUR AREA. THIS SHOULD ALLOW FOR TEMPERATURES TO REBOUND FAIRLY QUICKLY WITH THE AIRMASS DESTABILIZING THROUGH THE AFTERNOON HOURS AS ML CAPES PUSH INTO THE 1500-2000 J/KG RANGE. DEEPENING MID LEVEL TROUGH THROUGH THIS AFTERNOON AND THE APPROACHING SURFACE LOW SHOULD PROVIDE ENOUGH FORCING FOR SOME FAIRLY WIDESPREAD REDEVELOPMENT THROUGH THE MID TO LATE AFTERNOON HOURS...PERSISTING INTO THE EARLY EVENING. BEST INSTABILITIES SHOULD BE ACROSS THE SOUTH LATER THIS AFTERNOON INTO THE EARLY EVENING...WHILE THE BETTER DEEP LAYER AND LOWER LAYER SHEAR WILL BE ACROSS OUR NORTH. WOULD EXPECT THE BEST CHANCE FOR SEVERE STORMS TO BE NEAR THE NORTHERN GRADIENT OF THE BETTER INSTABILITY AS THE BETTER SHEAR WORKS SOUTH LATER TODAY...WHICH LOOKS LIKE IT MAY END UP BEING SOMEWHERE OVER CENTRAL PORTIONS OF OUR FA. HOWEVER...GIVEN THE DECENT DYNAMICS FOR THIS TIME OF YEAR...WILL INCLUDE SEVERE WORDING ACROSS THE ENTIRE AREA LATER THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS...WITH HAIL A SOMEWHAT LESSER THREAT DUE TO THE MOIST AIRMASS. A FEW ROTATORS WILL ALSO BE POSSIBLE...ESPECIALLY CLOSER TO THE LOW TRACK ACROSS OUR NORTH. && .SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY NIGHT/... FORECAST IS EVOLVING AS EXPECTED WITH A SHARPLY AMPLIFYING SURFACE LOW THIS EVENING AND OVERNIGHT AS THE UPPER LOW STRENGTHENS WHILE CROSSING EAST THROUGH THE LOWER GREAT LAKES. THE RESULTANT STORMS ALONG THE SURFACE BOUNDARY WILL MOVE EAST WITH THE ONRUSH OF MUCH COLDER AIR ON FRIDAY MORNING. HAVE LOWERED THE CHANCE OF RAIN SIGNIFICANTLY AND QUICKLY WITH THE COMING OF DAYLIGHT ON FRIDAY. WRAP AROUND SHOWERS ARE A POSSIBILITY WITH THIS SYSTEM...BUT WILL LACK ANY DEPTH TO PRODUCE THUNDER AND I HAVE REMOVED THUNDER FROM THE FORECAST BEYOND FRIDAY EVENING AND EXPECT IT WILL BE EVEN EARLIER IN THE DAY THAT THE NECESSARY INGREDIENTS FOR DEEP CONVECTION PULL TO THE NORTHEAST. AN UNUSUALLY - AT LEAST FOR THIS SUMMER - COOL AIRMASS WILL BE PULLED INTO THE REGION AS THE SYSTEM EXITS. HIGHS WILL BE HARD PRESSED TO REACH TOO FAR INTO THE 70S ON FRIDAY WITH THE RAINFALL AND COLD AIR. FRIDAY NIGHTS LOWS IN THE UPPER 50S WILL ALSO BE A WELCOME RELIEF. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... ONLY OTHER FEATURES OF CONCERN FOR THE EXTENDED PERIOD WILL ARRIVE MONDAY INTO MONDAY NIGHT AS THE GFS BRINGS A DECENT SHORTWAVE AND SURFACE LOW THROUGH THE REGION. NEITHER FEATURE HAS BEEN QUITE AS DEVELOPED IN THE PAST TWO ECMWF RUNS AND THUS THE ECMWF HAS BEEN TRENDING DRY. WENT AHEAD AND INTRODUCED SLIGHT POPS FOR THIS PERIOD AS THE PAST FEW GFS RUNS HAVE BEEN CONSISTENT AND THE FEATURES ARE AT LEAST EVIDENT IN THE ECMWF...BUT CONFIDENCE IN PRECIP IS NOT VERY HIGH AT THIS TIME. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A SPOTTY LINE OF THUNDERSTORMS IS TRYING TO GET GOING ATTM FROM THE MIAMI VALLEY DOWN INTO SOUTHEAST INDIANA. THIS IS ALONG THE DEVELOPING INSTABILITY GRADIENT AND WOULD EXPECT THESE THUNDERSTORMS TO BECOME AT LEAST SOMEWHAT MORE WIDESPREAD THROUGH MID AFTERNOON AS THEY PROGRESS EAST INTO SOME BETTER INSTABILITY. IT LOOKS LIKE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL THEN MOVE IN FROM THE WEST THROUGH THIS EVENING AHEAD OF THE NEXT SHORT WAVE. HAVE TRIED TO PINPOINT A FEW HOUR TEMPO GROUP FOR THE BEST CHANCE OF THUNDERSTORMS. HOWEVER...THE SHOWER AND THUNDERSTORM THREAT WILL PERSIST THROUGH MUCH OF THE NIGHT...UNTIL THE COLD FRONT PUSHES EAST OF THE TAF SITES. ON THE BACK SIDE OF THE FRONT...EXPECT A PERIOD OF MVFR CIGS TO HANG IN THROUGH AT LEAST MID MORNING FRIDAY. WE COULD ALSO SEE A FEW SHOWERS DEVELOP IN THE WRAP AROUND MOISTURE FROM LATE MORNING INTO THE AFTERNOON...ESPECIALLY AT THE NORTHERN TAF SITES. .OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...JGL SHORT TERM...FRANKS LONG TERM...KURZ AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 400 PM EDT THU AUG 9 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-102000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 400 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1146 AM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG SUNMAN 39.23N 85.10W
08/08/2012 RIPLEY IN PUBLIC
TWO OUTBUILDINGS DESTROYED AND A FEW TREES DOWN
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
318 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG 1 NW LEBANON 39.44N 84.23W
08/09/2012 WARREN OH PUBLIC
TREES AND LARGE BRANCHES DOWN
&&
ASNYDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
347 PM EDT THU AUG 9 2012
INZ075-080-KYZ089>093-OHZ077-078-092030-
SWITZERLAND IN-OHIO IN-KENTON KY-BOONE KY-CAMPBELL KY-CARROLL KY-
GALLATIN KY-HAMILTON OH-CLERMONT OH-
347 PM EDT THU AUG 9 2012
...THUNDERSTORMS WILL AFFECT CENTRAL CLERMONT...SOUTHEASTERN
HAMILTON...GALLATIN...CARROLL...CAMPBELL...BOONE...KENTON...OHIO AND
SWITZERLAND COUNTIES THROUGH 430 PM EDT...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTHEAST THROUGH
THE TRI-STATE AREA THROUGH LATE AFTERNOON...AND SOME COULD BE STRONG.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH ANY OF
THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FLORENCE...VILLA
HILLS...CRESCENT SPRINGS...ELSMERE...ERLANGER...LUDLOW...CRESTVIEW
HILLS...LAKESIDE PARK...FORT MITCHELL...CINCINNATI...EDGEWOOD AND
PARK HILLS.
ALSO...BEAVERLICK...RYLE...MUNK...CRESCENT
PARK...RICHWOOD...VERONA...RICEDALE AND POINT ISABEL ARE NEAR THE
PATH OF THESE STORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3874 8526 3870 8521 3893 8520 3893 8514
3896 8512 3895 8506 3904 8488 3924 8417
3888 8404 3883 8423 3887 8423 3881 8440
3881 8462 3877 8468 3877 8477 3871 8480
3860 8507 3859 8522 3874 8533
BINAUSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 356 PM EDT THU AUG 9 2012 OHZ056-065-092030- FAIRFIELD OH-LICKING OH- 356 PM EDT THU AUG 9 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING AND NORTHERN FAIRFIELD COUNTIES THROUGH 430 PM EDT... AT 352 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR KIRKERSVILLE...MOVING EAST AT 15 MPH. WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FAIRFIELD BEACH... GRANVILLE SOUTH...HEBRON...BUCKEYE LAKE...GRANVILLE...HARBOR HILLS... NEWARK AND HEATH. LAT...LON 3989 8265 4002 8276 4016 8246 3995 8231 ASL
The Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
4 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.
Large trees were downed due to damaging thunderstorm winds.
Trees were downed due to damaging thunderstorm winds.
Trees were downed due to damaging thunderstorm winds.
High water due to heavy rainfall was reported on Holts Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409432, 409435, 409436, 409433, 409434, 409438, 409437, 409431.